Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 70, NWS Salt Lake City, UT

August 26, 2018Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2018, 4:26 PM MDT for Wayne County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 4:26 PM MDT (22:26 UTC)
Expired
Aug 26, 2018, 8:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WGUS55 KSLC 262226
FFWSLC
UTC055-270215-
/O.NEW.KSLC.FF.W.0070.180826T2226Z-180827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
426 PM MDT SUN AUG 26 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northwestern Wayne County in southern Utah...

* Until 815 PM MDT
    
* At 420 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over and near the northern portions of Capitol Reef 
  National Park. Over one inch of rain has already fallen in the 
  headwaters of the Fremont River and around three-quarters of an 
  inch along the Deep Creek Drainage within Capitol Reef National 
  Park. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Capitol Reef National Park, specifically the Deep Creek and Polk 
  Creek Drainages, the Fremont River, and the Cathedral Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3827 11108 3827 11114 3831 11145 3849 11142
      3850 11127 3843 11119

$$

LC
2 follow-up statements
764 
WGUS75 KSLC 270008
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
608 PM MDT SUN AUG 26 2018

UTC055-270215-
/O.CON.KSLC.FF.W.0070.000000T0000Z-180827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
608 PM MDT SUN AUG 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN WAYNE COUNTY...

At 605 PM MDT, Doppler radar indicated over one inch of rain has 
already fallen over and near the northern portions of Capitol Reef 
National Park. This is likely resulting in flash flooding.

Some locations that will experience flooding include...
Capitol Reef National Park, specifically the Deep Creek and Polk 
Creek Drainages, the Fremont River, and the Cathedral Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3827 11108 3827 11114 3831 11145 3849 11142
      3850 11127 3843 11119

$$

LC
880 
WGUS75 KSLC 270212
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
812 PM MDT SUN AUG 26 2018

UTC055-270220-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-180827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
812 PM MDT SUN AUG 26 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WAYNE COUNTY WILL EXPIRE
AT 815 PM MDT...

The heavy rain has ended. Significant flash flooding in Capitol Reef 
National Park and surrounding areas is no longer expected to pose a 
threat. 

LAT...LON 3827 11108 3827 11114 3831 11145 3849 11142
      3850 11127 3843 11119

$$

Conger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:22 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 26, 3:22 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Sun Aug 26 2018

.SYNOPSIS...A dry cold front will move through northern portions
of the forecast area tonight into tomorrow, bringing noticeably
cooler temperatures through Tuesday. Behind the front, Utah and
southwest Wyoming will see a warming and drying trend for the
midweek period.

&&

.SHORT TERM (Through 12Z Wednesday)...In southwest flow aloft, a
dry airmass has moved over northern Utah and southwest Wyoming
while PWs in the 0.7 to 0.9 inch range linger over southeast Utah.
Isolated convection has developed in this moisture, with some
heavy rain possible for locations under these storms. In northwest
and west central Utah, the dry airmass is combining with the
occasionally gusty winds to produce marginally critical fire
weather conditions. See the fire weather section of the AFD for
more details.

The first piece of a Pacific Northwest trough grazed northern Utah
this morning, and the second more potent piece will follow a
similar path, bringing a mostly dry cold front through northern
Utah and southwest Wyoming tonight through tomorrow. Cooling will
be noticeable behind the front, with maxes running 10F or more
below seasonal normals the first taste of fall for many. Little
change in temperatures is anticipated over central and southern
Utah. The cooler temperatures will linger into Tuesday in west to
northwest flow aloft.

.LONG TERM (After 12Z Wednesday)...In the wake of the early week
system the Western US will be under split flow with broad
troughiness over the western US/Pacific and a broad ridge over the
southern tier of the US. This configuration will result in warm/dry
southwesterly flow overspreading the area and temperatures warming
back to a few degrees above normal statewide by mid-week. Various
ejecting waves will progress through the area Thursday/Friday
however due to limited low-lvl moisture these systems will likely
have little impact outside of some mid-lvl clouds.

The bulk of the southern branch of the Pacific trough is progged to
move inland Saturday increasing southerly flow and perhaps advecting
enough moisture into the area to spark some afternoon storms in
southern/central Utah. Additionally parts of northern Utah could see
precipitation resulting from the trough's dynamics Saturday into
Sunday but given that this is day 7 did not make many noticeable
changes to previous PoP grids.

&&

.AVIATION...North winds at the SLC terminal are expected to switch
back to the south/southwest around 02-03z. Another shift to the
northwest is expected around 11-14z as a cold front moves into the
area. Expect VFR conditions to prevail through the night, but there
is a 20 percent chance of MVFR visibilities in smoke by early
morning behind the cold front.

&&

.FIRE WEATHER...Southwest flow has drawn a dry airmass into the
northwestern half of the district while a relatively moist airmass
remains over the southeastern half of the district. In northwest
and west central Utah, the dry airmass is combining with the
increase southwesterly winds to produce marginally critical fire
weather conditions that will continue into the evening. Over
southeastern portions of the district, isolated showers and
thunderstorms will result in some areas of wetting rains. The
drier air will move south and east tomorrow as a cold front moves
through. Winds behind the front will be gusty over favored
downslope areas of eastern Utah tomorrow, but fuels are not
critical at this time. Winds will diminish by midweek, with
temperatures warming and the airmass continuing to dry as high
pressure builds over the Desert Southwest.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-492.

WY...Red Flag Warning from noon to 9 PM MDT this evening for
     WYZ277.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Carr
AVIATION...Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 26, 3:46 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
346 PM MDT SUN AUG 26 2018

UTZ013-518-262230-
Southern Utah Mountains UT-San Rafael Swell UT-
346 PM MDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHWESTERN EMERY COUNTIES UNTIL 430 PM MDT...

At 342 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles north of Torrey...moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible.

This storm will cross the northern portions of Capitol Reef National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 11150 3846 11151 3854 11114 3829 11112
TIME...MOT...LOC 2142Z 266DEG 16KT 3841 11141

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:46 PM MDTSpecial Weather StatementSLCWayne44 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.